Alert archive / Wisconsin / Gale Watches in 2016

Gale Watch 5, NWS Green Bay, WI

October 27, 2016

NWS Green Bay, WI issued this gale watch at Oct 27, 2016, 10:24 AM CDT. It took effect at Oct 28, 2016, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 27, 2016, 10:24 AM CDT (15:24 UTC)
In effect from
Oct 28, 2016, 12:00 PM CDT
Expired
Oct 27, 2016, 3:16 PM CDT
In force
Issued by
NWS Green Bay, WI

The text

As transmitted.

337 
WHUS73 KGRB 271524
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1024 AM CDT THU OCT 27 2016

...GUSTY WINDS AND HIGH WAVES EXPECTED FRIDAY THROUGH FRIDAY
NIGHT...

.WITH HIGH PRESSURE TO THE SOUTHEAST AND A LOW PRESSURE
DEVELOPING TO THE NORTHWEST...THIS WILL CREATE A STRONG SOUTHERLY
FLOW FRIDAY AND FRIDAY NIGHT. GALE FORCE GUSTS OF 35 KTS OR MORE
ARE POSSIBLE ALONG WITH BUILDING WAVES.

LMZ541>543-272330-
/O.EXP.KGRB.SC.Y.0073.000000T0000Z-161027T1500Z/
/O.NEW.KGRB.GL.A.0005.161028T1700Z-161029T0600Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
1024 AM CDT THU OCT 27 2016

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT. 

* WINDS...SOUTH TO SOUTHWEST INCREASING TO 20 TO 30 KTS WITH GALE
  FORCE GUSTS TO 35 KTS EARLY FRIDAY AFTERNOON.

* WAVES...BUILDING TO 6 TO 10 FEET FRIDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

LMZ521-522-272330-
/O.NEW.KGRB.GL.A.0005.161028T1700Z-161029T0600Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
1024 AM CDT THU OCT 27 2016

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT. 

* WINDS...SOUTH TO SOUTHWEST INCREASING 15 TO 25 KTS WITH GALE
  FORCE GUSTS TO 35 KTS EARLY FRIDAY AFTERNOON.

* WAVES...BUILDING TO 2 TO 4 FEET FRIDAY AFTERNOON...WITH LOCALLY
  HIGHER WAVES NORTH OF CHAMBERS ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$
1 follow-up statement
951 
WHUS73 KGRB 272016
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
316 PM CDT THU OCT 27 2016

...GUSTY WINDS AND HIGH WAVES EXPECTED FRIDAY THROUGH FRIDAY
NIGHT...

.HIGH PRESSURE TO THE SOUTHEAST AND A LOW PRESSURE DEVELOPING TO
THE NORTHWEST...WILL CREATE A STRONG SOUTHERLY FLOW FRIDAY AND
FRIDAY NIGHT. GALE FORCE GUSTS OF 35 KTS OR MORE ARE POSSIBLE
ALONG WITH BUILDING WAVES.

LMZ521-522-280415-
/O.UPG.KGRB.GL.A.0005.161028T1700Z-161029T0600Z/
/O.NEW.KGRB.GL.W.0010.161028T1700Z-161029T0600Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
316 PM CDT THU OCT 27 2016

...GALE WARNING IN EFFECT FROM NOON FRIDAY TO 1 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM NOON FRIDAY TO 1 AM CDT
SATURDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTH TO SOUTHWEST INCREASING 15 TO 25 KTS WITH GALE 
  FORCE GUSTS TO 35 KTS EARLY FRIDAY AFTERNOON. 

* WAVES...BUILDING TO 2 TO 4 FEET FRIDAY AFTERNOON...WITH WAVES UP
  TO 5 FEET NORTH OF CHAMBERS ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ541>543-280415-
/O.UPG.KGRB.GL.A.0005.161028T1700Z-161029T0600Z/
/O.NEW.KGRB.GL.W.0010.161028T1700Z-161029T0600Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
316 PM CDT THU OCT 27 2016

...GALE WARNING IN EFFECT FROM NOON FRIDAY TO 1 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM NOON FRIDAY TO 1 AM CDT
SATURDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTH TO SOUTHWEST INCREASING TO 20 TO 30 KTS WITH 
  GALE FORCE GUSTS TO 35 KTS EARLY FRIDAY AFTERNOON. 

* WAVES...BUILDING TO 6 TO 10 FEET FRIDAY AFTERNOON.

* A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED AS GALE FORCE GUSTS
  SUBSIDE SATURDAY MORNING FOR FOR CONTINUING HIGHER WINDS AND
  WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Oct 27, 6:11 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Oct 27, 6:11 AM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
611 AM CDT THU OCT 27 2016

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 341 AM CDT Thu Oct 27 2016

Wrap around moisture continues to bring light rain and drizzle to
the forecast area early this morning. This activity will slowly
end from west to east as the low responsible for the activity
pulls out of the region. The area where rain will hang around the
longest will be across the eastern areas where easterly winds will
pick up some moisture from Lake Michigan. Current radar imagery
shows this effect already in play across the lakeshore counties.

A surface high will bring drier air into the area this afternoon,
however abundant moisture will keep skies mostly cloudy across the
western Great Lakes. Another day with highs below normal will
occur as highs are only in the 40s.

The high will track east tonight, as a weak low tracks across the
northern Great Lakes region on Friday. Although rain chances will
be mainly north of the cwa on Friday, some rain could sneak in
across the extreme northern cwa. The rain chances will be
secondary to the winds expected on Friday as the pressure gradient
increases precipitously across the western Great Lakes region.
Southerly winds will increase to 25 to 30 mph across east-central
Wisconsin, with gusts of 35 to 40 mph possible along the lakeshore
with unabated flow off Lake Michigan. The southerly winds will
also bring a much warmer airmass into the western Great Lakes as
temperatures warm to well above normal levels.

Lows tonight will range from the middle 30s across the north, with
lows around 40 across the south. Highs Friday will increase to the
middle to upper 50s across the north, with highs around 60 across
central and east-central Wisconsin.

.LONG TERM...Friday Night Through Wednesday
Issued at 341 AM CDT Thu Oct 27 2016

The latest gfs ensemble mean continues to indicate that above normal
heights will prevail across the center of the conus through the
period. But shortwave impulses look to eject out of the eastern
Pacific trough, and create periodic precip chances.  The medium
range models have finally come into better agreement with the
sensible weather this weekend.  Still significant timing differences
exist early next week, but a blend of the gfs/ecmwf should mitigate
some of these differences.

Friday night through Saturday night...Low pressure will be traveling
over Lake Superior on Friday night, and drag a weak Pacific front
across the state.  Though there may be some low clouds along this
front, there is a large dry wedge in the mid-levels, which makes a
precip threat doubtful.  Will therefore remove any precip chances.
Then as a polar front drops into the region on Saturday, precip is
anticipated to redevelop with additional forcing via a right front
quad of a jet streak and mid-level fgen ahead of a weak shortwave
impulse.  It looks like the better chances of precip will occur over
central and east-central WI during the afternoon and evening. Precip
should pull out overnight as colder air invades the region from the
north.

Rest of the forecast...High pressure briefly builds into the region
on Sunday, providing at least one day of quiet weather.  This
changes quickly on Monday when low pressure travels northwest of the
region.  A chance of precip will accompany the low, mainly over
north-central WI, but the system should bring gusty south winds on
Monday and gusty west winds on Monday night and Tuesday.  Another
brief quiet period is possible into the middle of next week.
&&

.Marine...

A departing low pressure system will bring high winds and waves to
the Lake Michigan nearshore waters early this morning before
subsiding later today. Given the onshore flow it appears waves
will stay high through much of the morning, therefore will extend
the small craft advisory through 15Z this morning.

After a brief period of lighter winds later today and tonight,
winds and waves will once again increase Friday and Friday night
as a low pressure system tracks across the northern Great Lakes.
Winds could approach gale force for a few hours Friday afternoon
and Friday evening. However will hold off on any Gale headlines as
the window appears fairly small for Gale force winds. Small craft
conditions will certainly be met with headlines issued in
subsequent forecasts.

&&

.AVIATION...for 12Z TAF Issuance
Issued at 610 AM CDT Thu Oct 27 2016

Despite light rain ending early this morning, abundant low level
moisture will keep clouds at LIFR/MVFR levels with a few locations
down to IFR. A ridge of high pressure building in from the west
will improve conditions to lower end VFR by the afternoon hours.
Conditions could once again drop to MVFR later tonight as another
low pressure system approaches from the west.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......MPC
AVIATION.......Kurimski
Marine.........Kurimski
Hazardous weather outlook, Oct 27, 3:47 AM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
347 AM CDT THU OCT 27 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-280900-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
347 AM CDT THU OCT 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-280900-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
347 AM CDT THU OCT 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

GUSTY EAST WINDS AND HIGH WAVES WILL CONTINUE THROUGH LATE THIS
MORNING AND PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT ALONG THE
SHORELINE OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL ALSO OCCUR FRIDAY
AND FRIDAY NIGHT. A FEW GUSTS MAY APPROACH GALE FORCE ALONG THE
LAKE MICHIGAN SIDE OF THE DOOR COUNTY COAST.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE ALSO POSSIBLE EARLY
NEXT WEEK.

KURIMSKI/MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:16 PM CDTGale WarningGRB30 hr

Nearby

Gale Watches in Wisconsin, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.